Michigan, 2010

Damaging Wind in Michigan, April 30, 2010

April 30, 2010 · NWS APX · 1 event in 1 county or zone

A bowing line of thunderstorms produced a short path of spotty wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A bowing line of thunderstorms produced a short path of spotty wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 7:11 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 7:11 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT FRI APR 30 2010

.SYNOPSIS.../ISSUED AT 351 PM/

A WEAK COLD FRONT WILL LIKELY BRING A LINE OF RAIN SHOWERS ALONG
WITH A CHANCE OF THUNDERSTORMS TO THE REGION LATER TONIGHT. AN AREA
OF LOW PRESSURE MOVING BY TO OUR SOUTH LATER SATURDAY NIGHT INTO
SUNDAY WILL BRING A CHANCE FOR RAIN TO NORTHERN LOWER. HIGH PRESSURE
IS THEN EXPECTED TO BRING ANOTHER STRETCH OF PRECIPITATION FREE
WEATHER FOR THE BEGINNING AND MIDDLE OF NEXT WEEK.

AJS

&&

.SHORT TERM.../ISSUED AT 351 PM/...TONIGHT

988MB SURFACE LOW OVER CENTRAL MINNESOTA AT MID AFTERNOON...WAVY
WARM FRONTAL BOUNDARY (DEFORMED BY DIFFERENTIAL HEATING ACROSS THE
UPPER LAKES) EXTENDS EAST THROUGH THE TIP OF THE MITT.  EASTERLY
WINDS TO THE NORTH OF THE BOUNDARY COMBINED WITH SOME MORE CLOUD
COVER KEEPING TEMPERATURES IN THE UPPER 50S/60S (EXCEPT FOR THE MID
40S AT MCD/SLH)...SOUTH OF THE BOUNDARY TEMPERATURES HAVE SURGED
INTO THE 70S WITH A COUPLE 80+ DEGREE READINGS.  EXTENDING SOUTH
FROM THE PARENT LOW IS A COLD FRONT ACROSS CENTRAL PORTIONS OF
IOWA/MISSOURI...CONVECTION HAS BEEN LIGHTING UP ALONG THIS FRONT
SINCE THIS MORNING WITHIN A CORRIDOR OF INCREASING INSTABILITY
(MLCAPE ABOVE 1000J/KG UP TO THE IOWA/ILLINOIS BORDER) WITH A NUMBER
OF WATCH BOXES FROM OKLAHOMA/ARKANSAS INTO WISCONSIN.  LOW LEVEL
MOISTURE HAS BEEN INCREASING ACROSS LOWER MICHIGAN AS WELL WITH
SURFACE DEW POINTS CLIMBING INTO THE 50S DESPITE DEEP LAYER MIXING.
BUT RESIDUAL CAPPING ABOVE 800MB PER 12Z APX/DTX SOUNDINGS KEEPING
THINGS AT BAY WITH CU FIELD ACROSS SOUTHERN LOWER FLATTENING OUT
ALONG INVERSION BASE.

MINNESOTA SURFACE LOW EXPECTED TO TRACK NORTH TOWARD 2-3MB/3HR
PRESSURE FALL CENTER OVER THE BOUNDARY WATERS.  ASSOCIATED COLD
FRONT WILL MAKE ITS WAY TOWARD LOWER MICHIGAN TONIGHT...EXPECTED TO
MOVE INTO NORTHWEST LOWER AROUND DAYBREAK SATURDAY.  WILL BE
WATCHING UPSTREAM CONVECTION AS WHATEVER REMAINS OF THIS WILL BE
PART OF OUR RAIN THREAT TONIGHT.  BUT WITH LOW LEVEL JET AXIS
FOCUSING ON LOWER MICHIGAN OVERNIGHT...ALONG WITH DIFLUENT FLOW
ALOFT AND SOME QG SUPPORT ASSOCIATED WITH NORTH/SOUTH BAROCLINIC
ZONE UPSTREAM...MAY SEE SOME ADDITIONAL DEVELOPMENT LATER THIS
EVENING AHEAD OF THE CONVECTIVE LINE.  SO FEELING A LITTLE MORE
CONFIDENT ABOUT PRECIPITATION MOVING INTO NORTHERN MICHIGAN
OVERNIGHT AND WILL RAISE POPS DESPITE THE PERSISTENT "DROUGHT BEGETS
DROUGHT" CONCERNS (IT HAS TO RAIN SOMETIME...RIGHT?).  GIVEN STRONG
WINDS ALOFT AND DEEP LAYER SHEAR IN PLACE (30-40KT 0-6KM BULK SHEAR)
WILL HAVE TO BE WARY OF ANY CONVECTION THAT MOVES IN SO AS TO AVOID
ANY SURPRISES.

JPB

&&

.LONG TERM.../ISSUED AT 351 PM/...SATURDAY AND BEYOND

SAT THRU MON...PRIMARY FCST CONCERN THRU THE WEEKEND INTO EARLY NEXT
WEEK IS ON PRECIP CHANCES...ALONG WITH A SNEAKY FIRE WX POTENTIAL
DAY ON SATURDAY. EXPECT REMNANTS OF UPSTREAM OVERNIGHT CONVECTION
WILL BE ROLLING ACRS THE CWA EARLY SAT MORNING...THOUGH LOSS OF UPR
SUPPORT AND WEAKENING LOW LEVEL CONVERGENCE ALONG FRONTAL ZONE ARGUE
THERE MAY NOT BE A WHOLE LOT LEFT. THEREAFTER...QUICK PUSH OF
SUBSIDENCE AND RATHER IMPRESSIVE DRYING SET TO ARRIVE HEADING INTO
THE AFTN HOURS (PWATS TAKE A DIVE FROM AROUND 1.2" DOWN TOWARD 0.4"
BY 18-21Z). PER NAM/GFS FCST RAOBS...PATTERN RECOGNITION...AND
UPSTREAM POST-FRONTAL OBS...CAN FORESEE DEWPOINTS TANKING QUICKLY BY
MID/LATE AFTN...WITH WIND GUSTS INCREASING MARKEDLY PER INVERTED-V
FCST SOUNDING PROFILES. HAVE GONE A SOLID 5F OR EVEN A BIT MORE
UNDER GUIDANCE DEWPOINT NUMBERS...PRIMARILY ACRS NORTHEAST LOWER
WHERE DOWNSLOPE REGIME SURE TO HELP DRY THINGS FURTHER. WILL BE
QUITE CLOSE TO RED FLAG WARNING CRITERIA EAST OF I-75...THOUGH
HESITANT TO PULL THE TRIGGER ON A WATCH JUST YET AS SIMPLY NOT SURE
WHAT THE FUELS WILL BE LIKE BY THAT POINT...WHICH IS HEAVILY
DEPENDENT ON DEGREE OF OVERNIGHT RAINFALL. WILL OF COURSE PLAY THIS
UP HEAVILY IN THE HWO AND FIRE WX FCST.

FOCUS QUICKLY SHIFTS FROM FIRE WX CONCERNS BACK TOWARD PRECIP
POTENTIAL LATER SAT NIGHT INTO SUN AS FRONTAL BOUNDARY STALLS (NO
SUPPORT ALOFT TO KICK IT ALONG)...WITH GUIDANCE INSISTENT ADDITIONAL
SOUTHERN STREAM ENERGY WILL SPIN UP A WAVE ALONG THE BOUNDARY.
MAJORITY OF 12Z GUIDANCE CONTINUES TO APPEAR WAY OVERDONE WITH SUCH
A FEATURE...AS THE UPR PATTERN (FAST/PROGRESSIVE) SIMPLY DOES NOT
SEEM TO SUPPORT A DEEP WAVE...WITH 12Z GFS JUST PLAIN WRONG WITH ITS
992MB LOW OVR NORTHERN LOWER BY SUN MORNING (CONVECTIVE FEEDBACK
PLAYING A BIG ISSUE). INSTEAD...CONTINUE TO LEAN HEAVILY ON THE 00Z
ECMWF (AS WELL AS ITS PREVIOUS ITERATIONS) SHOWING A MUCH DAMPENED
SFC WAVE AND CONFINING PRECIP CHANCES TO MAINLY THE SOUTHEAST CWA
(WHERE DOES APPEAR WE WILL SEE SOME MEASURABLE PRECIP). THEREAFTER...
NOT MUCH TO SPEAK OF HEADING INTO SUN NIGHT/MON WITH FLAT FLOW
OVERHEAD AND WEAK LOW LEVEL RIDGING ACRS THE WESTERN GREAT LAKES.

LATER PERIODS (MON NIGHT THRU FRI)...SOMEWHAT TRICKY FCST HEADING
THRU MUCH OF NEXT WORK WEEK...ESPECIALLY WITH REGARD TO PRECIP
POTENTIAL. OVERALL UPR PATTERN WILL FEATURE MEAN TROUGHING RESIDING
ACRS THE WESTERN CONUS...GIVING WAY TO LOW AMPLITUDE MEAN RIDGING
ACRS THE EASTERN HALF OF THE COUNTRY. THE NORTHERN GREAT LAKES...
MEANWHILE...WILL BE SANDWICHED IN BETWEEN THE TWO...WITH VARIOUS
PIECES OF ENERGY EJECTING OUT OF THE NORTHERN TIER MAKING A RUN AT
THE AREA...INTERSPERSED BY PERIODS OF SHORTWAVE RIDGING. TIMING OF
EACH SYSTEM BASICALLY IMPOSSIBLE TO NAIL DOWN AT THIS JUNCTURE...BUT
DOES APPEAR LEAD PIECE OF ENERGY WILL DRIVE A COLD FRONT THRU THE
AREA SOMETIME DURING THE DAY ON WED...AS AGREED UPON BY 00Z ECMWF/
GFS ENSEMBLE MEAN...WHICH REMAIN THE PREFERRED SOLUTIONS RIGHT ON
THRU FRIDAY (THE GFS HAS BEEN REALLY STRUGGLING WITH THE PACIFIC
PATTERN LATELY AND AS SUCH...UNREASONABLY LOWERS HEIGHTS ACRS THE
GREAT LAKES INTO LATE WEEK). NOT IMPRESSED BY PRECIP POTENTIAL ONE
WITH WITH APPROACHING FRONTAL BOUNDARY GIVEN NEARLY CLOSED GULF AND
DEEP MOISTURE SWEPT WELL TO THE EAST...AND WILL SIMPLY RUN WITH A
DRY FCST AT THIS POINT...THOUGH CAN FORESEE A FEW SPRINKLES OR BRIEF
LIGHT SHOWERS WITH ITS PASSAGE (NOT A BIG DEAL).

QUESTIONS THEN BEGIN TO ARISE HEADING INTO LATE WEEK...AS THE 00Z
ECMWF TAKES A PIECE OF ENERGY NEAR THE ALEUTIANS TODAY AND CLOSES
OFF QUITE THE SYSTEM OVR THE MIDWEST/GREAT LAKES BY FRIDAY OR
SATURDAY. THIS SOLUTION NOT REALLY SUPPORTED BY 12/00Z ECMWF
ENSEMBLE MEMBERS NOR ANY OTHER AVAILABLE ENSEMBLE GUIDANCE...THOUGH
SUPPOSE SOME SIMILAR TYPE OF OUTCOME IS POSSIBLE GIVEN BLOCKED UP
NATURE OF BLOW VIA PERSISTENT GREENLAND BLOCKING PATTERN (THE SAME
ONE THAT HAS REMAINED ESTABLISHED SINCE THIS PAST WINTER). GIVEN
ONGOING DROUGHT AND PLENTY OF DETAILS TO BE WORKED OUT THE NEXT FEW
DAYS...PREFER NOT TO CLOUD THE FCST WITH ROGUE PRECIP CHANCES AND
WILL WAIT TO SEE WHERE LATER GUIDANCE STEERS US. HIGH TEMPS TO
REMAIN ABOVE CLIMO THRU MUCH OF THE PERIOD.

LAWRENCE

&&

.MARINE.../ISSUED AT 351 PM/

INCREASINGLY STABLE CONDITIONS WILL COMBAT TIGHTENING PRESSURE
GRADIENT WITH APPROACH OF DECAYING COLD FRONT INTO SATURDAY. THIS
FRONTAL BOUNDARY MAY PROVIDE A ROUND OF SHOWERS AND THUNDERSTORMS
LATER TONIGHT...BUT THE MAIN PROBLEM THROUGH SATURDAY WILL BE WINDS.
SMALL CRAFT CONDITIONS HAVE DEVELOPED AS EXPECTED TODAY FROM
LEELANAU AND MANITOU ISLANDS SOUTHWARD DUE TO SOUTH WINDS...AS WELL
AS WHITEFISH BAY IN MORE SOUTHEAST FLOW...BOTH BEATING THE OVERALL
STABILITY VIA COASTAL CONVERGENCE/LOCAL EFFECTS. LAKE MICHIGAN GUSTY
WINDS WILL PERSIST THROUGH THE NIGHT...WHILE WINDS AROUND WHITEFISH
POINT WEAKEN NORTH OF A STALLED WARM FRONT IN MORE STABLE OVERNIGHT
ENVIRONMENT. THEREAFTER...MORE WIDESPREAD SMALL CRAFT CONDITIONS ARE
EXPECTED SATURDAY...MORE SO DUE TO STRONG OFFSHORE SOUTHWEST GUSTS
IN DEEP OVERLAND MIXING...WITH COASTAL CONVERGENCE ALSO HELPING
THINGS ALONG...PARTICULARLY ON LAKE MICHIGAN.

SMD/LAWRENCE

&&

.AVIATION.../ISSUED AT 747 PM/...VALID FOR 00Z TAFS

COLD FRONT IS MOVING TOWARD THE FORECAST AREA AND WILL SLOWLY
BRING THE CIGS DOWN TO MVFR LEVELS OVERNIGHT WITH VSBYS NOT MUCH
DIFFERENT. MAIN CONCERN IS THAT LOW LEVEL DRY AIR COULD PREVENT
MUCH OF THE REGION FROM SEEING ANY RAIN BUT THE CONVECTION COULD
MAKE THINGS TRICKY OVERNIGHT. NOT EXPECTING MUCH IN THE WAY OF
THUNDER OVERNIGHT AS THE WARM FRONT LOOKS TO HAVE PUSHED THE
INITIAL AREA OF RAIN NORTH. THE THUNDERSTORMS IN WISCONSIN MAY
MAKE IT TO TVC BUT THE MAIN FORCING AND FOCUS IS FARTHER SOUTH
ALONG THE FRONT, RAIN WILL PROBABLY MAKE IT, BUT THUNDER IS NOT AT
THIS POINT.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
     LMZ344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.

&&
Hazardous weather outlook, Apr 30, 2:57 PM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT FRI APR 30 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
357 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN AFTER MIDNIGHT...AS A COLD FRONT MOVES INTO THE
REGION. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER...SOME
STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE DANGER WILL BECOME ELEVATED SATURDAY AFTERNOON ACROSS MAINLY
NORTHEAST LOWER MICHIGAN...DUE TO WARM TEMPERATURES...VERY GUSTY
SOUTHWEST WINDS AND LOW HUMIDITY.

FIRE DANGER MAY BECOME ELEVATED ONCE AGAIN TUESDAY AND WEDNESDAY OF
NEXT WEEK AS TEMPERATURES WARM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAWRENCE/JPB/SMD

The radar

The NCL Michigan radar (KAPX), 84 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Traverse

When
April 30, 9:55 PM EST to 10:05 PM EST
Where
Grand Traverse County, 3.92 mi SSW of Hannah to 2.04 mi SE of Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
44.526, -85.646

Trees were downed on West County Line Road southwest of Kinglsey, and on Voice Road northeast of Kingsley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226354.